New York, 2019Flash Flooding in New York, June 19, 2019
June 19, 2019 · NWS BGM · 6 events in 3 counties and zones
A warm front surged into central New York during the late afternoon and evening hours. This front triggered areas of slow moving, torrential rain producing, thunderstorms over portions of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front surged into central New York during the late afternoon and evening hours. This front triggered areas of slow moving, torrential rain producing, thunderstorms over portions of the region. These storm cells dropped 2 to 5 inches of rainfall across the Southern Tier in less than 2 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 19, 3:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 19, 3:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
410 PM EDT Wed Jun 19 2019
.SYNOPSIS...
Several waves of low pressure moving along a frontal boundary
will bring showers and thunderstorms to the region through
Thursday night. High pressure will bring a quiet period of
weather for Friday into the weekend before the next system
moves into the area on Monday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
330 pm update...
Models looking similar today and tonight. Didn't change much.
Some showers and now thunderstorms with heavy rain have
developed now in south central NY and NEPA. There are setting up
along and south of a surface front from Hornell through Ithaca
to Utica. The more frequent showers and a few thunderstorms are
still expected in the flood watch area as a short wave moves
through. Forward motion has been slow with some training.
Thunderstorms will end towards midnight but then a few showers
with heavy rain will still be possible for a few more hours.
Low level moisture will cause clouds and fog late tonight. Lows
mostly in the lower 60s. Flash flood watch continues.
Surface low pressure will move northeast out of the Ohio Valley
through upstate NY on Thursday just ahead of an upper trough.
The low will follow the nearly stationary front over the area.
This front will act as a focus for rain to move in and
intensify. Models have now shifted the axis of heavy rain
further to the north in CNY but still in our CWA. Some of the
models still have inches of rain. In the wetter areas of south
central NY and NEPA 1.5" in 1 hour is problems with 2"
elsewhere. Over 6 hours 2 and 3 inches is problems. With the
axis further north this is good given the rainfall of the last
few days highest in NEPA.
Pwats increase from today's 1.3" to 1.5 to 2" tomorrow with
ample moisture streaming north ahead of the low. Cape will be
tall and skinny again. With the steadier rain across our far
north and west, the instability will get further north. Cape
numbers have increased to around 1k in NEPA and Sullivan County
NY. Thunderstorms will have heavy rain and gusty winds. A few in
south central NY and NEPA could have damaging winds. Rain will
move in during the morning then spread through the rest of the
area in the afternoon. highs will be in the 70s with dewpoints
well into the 60s.
A flash flood watch will probably be needed for Thursday and
Thursday night. The question is where. In the northwest and north
it will a steady rain with at least an inch. Elsewhere
widespread amounts will be lower but thunderstorms could drop an
inch of two per hour. Training here will be trouble.
Thursday night the rain will slowly taper off from west to east
mostly late. Drier air comes in with temperatures falling to the
mid and upper 50s north to low 60s southeast.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
239 pm update...
Relatively quiet weather conditions during the short term period
with the area of low pressure exiting to the east and high pressure
building in from the NW.
Trailing cold front and cool upper trough will allow for residual
rain showers to linger across the eastern half of the forecast
area...mainly east of I-8 early Friday morning. Available deep
moisture will be significantly less by this time, and any rain will
be on the light side.
Will likely start to see the effects of the building ridge by the
early afternoon with dry air pushing in as well, helping to scour
out the cloud cover. Temperatures will warm into the upper 60s and
lower 70s...but a fairly brisk nw wind will make it feel just a bit
cooler. Low temperatures Friday night will cool into the lower
50s...and conditions are expected to remain dry through Saturday and
Saturday night. Should be a very pleasant day on Saturday with highs
in the lower 70s and a slightly lighter nw wind by the afternoon.
Lows Saturday night will once again dip into the lower 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
239 pm update...
Dry weather will likely continue most of the day Sunday...but with
cloud cover increasing during the afternoon and evening. The surface
ridge axis slides east of the area Sunday night as a warm front
lifts into the eastern Great Lakes and spreads some rain showers,
along with isolated to scattered thunderstorms, across the region.
Heat and humidity will increase for the beginning of next
week...which will help enhance some of the convection/thunderstorms
especially during the afternoon and evening.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
130 pm update...
This afternoon and evening will be mostly VFR, but late tonight
cigs and vsbys fall to IFR everywhere. Very slow improvement
Thursday.
This afternoon a few showers and thunderstorms south central NY
and AVP. AVP already has showers and MVFR cigs, and will have
the most restrictions.
MVFR conditions will develop around 05z except SYR at 09z.
Cigs/vsbys fall to IFR mostly around 11z then remain low through
18z in the soupy air mass. Rain comes into CNY around 11z then
continues through 18z. At AVP some scattered showers.
A surface frontal boundary is across CNY. In south central NY
and AVP a south wind at 5 kts otherwise light and variable.
Tonight into Thursday winds mostly light and variable.
Outlook...
Thursday afternoon through Thursday night...Periods of
MVFR and IFR restrictions likely from showers and chance of
thunderstorms as a low pressure system moves through the region.
Friday through Sunday...VFR as high pressure takes charge; but
early morning fog possible KELM especially Saturday morning.
Sunday night through Monday...chance of showers and
restrictions moving in.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through late tonight for NYZ055-056.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TACHazardous weather outlook, Jun 19, 2:25 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
325 PM EDT Wed Jun 19 2019
NYZ009-015>018-023-025-036-037-044>046-201930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
325 PM EDT Wed Jun 19 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A low pressure system will bring showers and thunderstorms to the
region Thursday and Thursday night. Some of the thunderstorms may
produce heavy rainfall. Heavy rain could cause localized flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ022-024-057-062-201930-
Steuben-Chemung-Delaware-Sullivan-
325 PM EDT Wed Jun 19 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A low pressure system will bring showers and thunderstorms to the
region Thursday and Thursday night. Some of the thunderstorms may
produce heavy rainfall and gusty winds. A few thunderstorms could
have damaging winds. Heavy rain could cause localized flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ055-056-PAZ038>040-043-044-047-048-072-201930-
Tioga-Broome-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
325 PM EDT Wed Jun 19 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A low pressure system will bring showers and thunderstorms to the
region Thursday and Thursday night. Some of the thunderstorms may
produce heavy rainfall and gusty winds. A few thunderstorms could
have damaging winds. Heavy downpours from showers and thunderstorms
could result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Flash Flood, Tioga
- When
- June 19, 4:30 PM EST to 6:15 PM EST
- Where
- Tioga County, 4.55 mi W of Litchfield to 4.76 mi W of Litchfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.016, -76.558
Numerous streets in Waverly were closed due to rapidly flowing high water. Storm drains were over capacity due to extreme rainfall rates in the area.
Flash Flood, Chenango
- When
- June 19, 6:20 PM EST to 7:30 PM EST
- Where
- Chenango County, 2 mi SE of Oxford to 1.42 mi SE of Oxford
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.410, -75.572
Water and mud were reported rushing across Bradley Hill Road.
Flash Flood, Chenango
- When
- June 19, 6:25 PM EST to 10:00 PM EST
- Where
- Chenango County, 1.02 mi E of Oxford to 0.77 mi NE of Oxford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.430, -75.580
State officials reported most roads in Oxford were flooded and closed.
Flash Flood, Chenango
- When
- June 19, 7:00 PM EST to 10:00 PM EST
- Where
- Chenango County, 0.69 mi N of Oxford to 0.77 mi N of Oxford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.440, -75.600
Multiple roads were flooded and closed in the Oxford area, including County Road 32 and State Highway 220.
Flash Flood, Chenango
- When
- June 19, 7:02 PM EST to 10:00 PM EST
- Where
- Chenango County, 0.69 mi N of Oxford to 0.57 mi N of Oxford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.440, -75.600
Water up to 8 inches deep was rushing through the village affecting roads and yards. The school was surrounded by flood waters.
Flash Flood, Schuyler
- When
- June 19, 7:15 PM EST to 7:40 PM EST
- Where
- Schuyler County, Monterey to 1.39 mi WNW of Monterey
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.300, -77.050
Numerous streams, creeks and roads were reported to be flooded in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 19 to 22, 20192 deaths · 44 events
- Damaging Winds in Mississippi, June 19 to 20, 20191 death · $2.7 million · 83 kt wind · 34 events
- Tornado and Damaging Winds in Louisiana, June 19 to 20, 2019$350,000 · EF2 · 16 events
- Flash Flooding and Hail in Texas, June 19 to 20, 2019$350,000 · 2.75 in hail · 53 events
- Tornado and Hail in Tennessee, June 19 to 20, 2019$204,000 · EF0 · 51 events
- Hail and Damaging Winds in Arkansas, June 19, 2019$375,000 · 5 in hail · 37 events
- Damaging Winds in Arkansas, June 19, 2019$315,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 19, 2019$50,000 · EF1 · 5 events
- Flood and Hail in Missouri, June 19, 2019$111,000 · 1.5 in hail · 10 events
- Tornadoes and Flash Flood in Illinois, June 19 to 20, 2019$120,000 · EF0 · 4 events
- Flash Flooding and Flood in Indiana, June 19, 2019$101,000 · 3 events
- Flash Flood and Flood in Ohio, June 19 to 21, 2019$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828931, 828938, 828932, 828933, 828935, 828936.